Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 81, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2007, 4:42 PM EDT for Jackson County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2007, 4:42 PM EDT (20:42 UTC)
- Expired
- Aug 24, 2007, 5:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:23 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 24, 3:23 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 323 PM EDT FRI AUG 24 2007 LATEST UPDATE...LONG TERM AND AVIATION... .SYNOPSIS...(345 AM EDT FRI AUG 24 2007) STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND ESPECIALLY FOR TONIGHT AS INTENSIFYING LOW PRESSURE MOVES NORTHEAST ALONG THE COLD FRONT COMING THROUGH OUR AREA. DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD IN THIS WEEKEND ALLOWING FOR TRANQUIL WEATHER TO FINALLY RETURN TO OUR AREA. && .SHORT TERM... (1239 PM EDT FRI AUG 24 2007) CONVECTIVE MORPHOLOGY QUITE A BIT MORE MUDDY AS COMPARED TO YESTERDAY. FEATURE OF NOTE AT THE SURFACE IS A QUASI STATIONARY BOUNDARY EXTENDING FROM FAR NORTHERN LOWER MICHIGAN SOUTHWEST INTO IOWA. SOUTH OF THIS BOUNDARY OUTFLOW BOUNDARIES FROM STORMS OF THE LAST 24 HOURS HAVE PROPAGATED WELL SOUTH INTO MISSOURI...SOUTHERN ILLINOIS AND CENTRAL INDIANA. QUITE A BIT OF CLOUD COVER LIES BETWEEN THESE TWO SURFACE FEATURES...INCLUDING OVER SOUTHERN LOWER MICHIGAN. ALOFT...MAIN FEATURE TO KEY ON IS SHORTWAVE HEADING OUT OF KANSAS INTO MISSOURI. THIS FEATURE HAS STORMS ASSOCIATED WITH IT IN CENTRAL AND SOUTHERN MISSOURI AT THIS TIME. THIS SHORTWAVE ALOFT IS EXPECTED TO MOVE NORTHEAST AND BE IN NORTHERN INDIANA/SOUTHWEST LOWER MICHIGAN THIS EVENING. FEEL THAT WE HAVE A CHANCE FOR STORMS THIS AFTERNOON GIVEN MANY WEAK IMPULSES IN THE FLOW. BUILDING INSTABILITY IS TAKING PLACE ALTHOUGH IT IS NO WHERE NEAR AS GREAT AS YESTERDAY AFTERNOON. THE CLOUD COVER IS HINDERING THIS AND MAY CONTINUE TO DO SO THROUGH THE AFTERNOON. SO...SMALL CLUSTERS OF STORMS MAY BE POSSIBLE THROUGH THE AFTERNOON. FEEL THE MAIN SHOW IN THE NEXT 12 HOURS THOUGH WILL LIKELY BE ASSOCIATED WITH THE STORMS MOVING NORTHEAST OUT OF MISSOURI. FEEL THIS WILL PROBABLY CONGEAL INTO A LINE AND MOVE ACROSS ILLINOIS INTO NORTHERN INDIANA AND POTENTIALLY INTO SOUTHERN LOWER MICHIGAN. BEST CHANCES FOR STORMS AND SEVERE ARE IN THE MODERATE RISK AREA...WHICH IN OUR AREA WILL BE SOUTH OF A LINE FROM SAUGATUCK TO LANSING ROUGHLY. STRONG WINDS REMAIN THE PRIMARY THREAT...BUT HEAVY RAIN AND AN ISOLATED TORNADO CANNOT BE RULE OUT EITHER GIVEN LARGE SHEAR VALUES IN THE 0-6KM LAYER...IN EXCESS OF 40 KTS. FEEL THIS LINE OF STORMS WILL BE LATER INTO THE EVENING AS COMPARED TO LAST NIGHT...PROBABLY MORE TOWARD 900 PM IF IT EVOLVES AS THOUGHT. COOLER AND DRIER AIR WILL FINALLY FILTER IN BEHIND THE COLD FRONT FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN. && .LONG TERM... (323 PM EDT FRI AUG 24 2007) A RELATIVELY QUIET PERIOD IS EXPECTED. HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE EAST MONDAY AND ALLOW THE NEXT COLD FRONT TO DROP SOUTH TUESDAY NIGHT AND WEDNESDAY. WE/LL CONTINUE WITH THE TSRA DURING THAT TIME FRAME WITH DRY AND MUCH COOLER WX AFTER. H8 TEMPS FALL TO AROUND +4C BY THE END OF THE WEEK. THAT SHOULD RESULT IN HIGHS MAINLY IN THE 60S BY FRIDAY. && .AVIATION...(323 PM EDT FRI AUG 24 2007 ) SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR THE NEXT 18 HRS OR SO. SOME OF THE STORMS MAY TAKE VISIBILITIES DOWN TO A MILE OR SO...BUT MAINLY FOR THE SRN TAF SITES. IMPROVING CONDTIONS WILL ARRIVE SAT MORNING AFTER THE COLD FRONT MOVES THROUGH WHEN DRIER AIR MOVES IN. && .MARINE... (345 AM EDT FRI AUG 24 2007) SMALL CRAFT ADVISORY WHICH WAS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE MI FROM HOLLAND TO MANISTEE HAS BEEN CANCELLED EARLY. STORMS WILL LOCALLY INCREASE WIND AND WAVES TODAY AND TONIGHT AND POSE A SIGNIFICANT THREAT TO MARINERS. && .HYDROLOGY... (345 AM EDT FRI AUG 24 2007) AREA RIVERS REMAIN HIGHER THAN NORMAL BUT ARE GENERALLY WELL BELOW FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED THIS AFTERNOON AND ESPECIALLY TONIGHT. PRECIPITABLE WATER VALUES REMAIN IN EXCESS OF 2.00 INCHES INTO FRIDAY NIGHT SO STORMS SHOULD BE EFFICIENT HEAVY RAIN PRODUCERS. WILL NEED TO MONITOR RAINFALL AND RIVER LEVELS FOR POTENTIAL HYDRO ISSUES VERY CLOSELY LATER THIS AFTERNOON AND TONIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: LAURENS/DUKE SHORT TERM: DUKE LONG TERM: OSTUNO AVIATION: OSTUNO MARINE: LAURENS HYDROLOGY: LAURENS
Hazardous weather outlook, Aug 24, 1:55 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 155 PM EDT FRI AUG 24 2007 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 155 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...SOME OF WHICH MAY BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN THREATS. A MORE CONCENTRATED AREA OF SEVERE WEATHER IS POSSIBLE ACROSS SOUTHERN LOWER MICHIGAN THIS EVENING AS STORMS MOVE INTO THE AREA FROM THE SOUTHWEST. AREAS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT HAVE A THREAT FOR SEVERE STORMS...WITH THE INTERSTATE 94 CORRIDOR MOST AT RISK. DAMAGING WINDS AGAIN WILL BE THE MAIN THREAT WITH WIND GUSTS TO 60 MPH POSSIBLE. ISOLATED LARGE HAIL AND EVEN A TORNADO ARE POSSIBLE...BUT THE STRONG WIND THREAT WILL BE THE MAIN ISSUE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40 MPH. AS THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS LOCALIZED FLOODING AND PONDING OF WATER IS A DISTINCT POSSIBILITY BOTH THIS AFTERNOON AND TONIGHT. SOME LOCATIONS WILL LIKELY SEE OVER AN INCH OF RAIN...WITH ISOLATED REPORTS IN EXCESS OF TWO INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT ON TUESDAY AFTERNOON AND INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO DUKE
In the hours before
Special weather statement, Aug 24, 3:57 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 357 PM EDT FRI AUG 24 2007 MIZ058-059-065>067-242100- BARRY-CLINTON-EATON-INGHAM-IONIA- 357 PM EDT FRI AUG 24 2007 ...SPECIAL WEATHER STATEMENT... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF PORTLAND TO 15 MILES WEST OF CHARLOTTE...MOVING EAST AT 35 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE...GRAND LEDGE...CHARLOTTE...ST. JOHNS...POTTERVILLE...EDGEMONT PARK...DEWITT...ELSIE AND LANSING. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4313 8478 4247 8516 4246 8454 4312 8435 93
Special weather statement, Aug 24, 4:15 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EDT FRI AUG 24 2007 MIZ067-073-074-242045- CALHOUN-INGHAM-JACKSON- 415 PM EDT FRI AUG 24 2007 ...SPECIAL WEATHER STATEMENT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 45 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE...ALBION. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4233 8505 4215 8500 4217 8413 4251 8417 93
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:57 PM EDT | Special Weather Statement | GRR | Clinton, Eaton | 63 min |
| Aug 24, 4:04 PM EDT | Tornado Warning | GRR | Eaton | 56 min |
| Aug 24, 4:15 PM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 30 min |
| Aug 24, 4:37 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 53 min |
| Aug 24, 4:46 PM EDT | Tornado Warning | GRR | Ingham | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.